Azathioprine and its initial metabolite, 6-mercaptopurine (6-MP), are associated with high rates of treatment cessation due to toxicity or inadequate response. Individualization of thiopurine dose based on concentrations of the active 6-thioguanine nucleotide (6-TGN) metabolites can help improve outcomes with this class. Some individuals, however, preferentially metabolize thiopurine drugs to the potentially hepatotoxic 6-methylmercaptopurine nucleotide (6-MMPN) metabolites rather than the 6-TGNs. For these patients, escalation in thiopurine dose is not likely to increase 6-TGN concentrations sufficiently but may lead to a disproportionate increase in exposure to the 6-MMPNs. We present three cases in whom thiopurine dose escalation based on clinical status and low 6-TGN concentrations (100-262 pmol/8 x 10 RBC) resulted in severe hepatotoxicity (liver failure in two cases) associated with unrecognized extremely high 6-MMPN concentrations of 26,000-40,000 pmol/8 x 10 RBC. These cases illustrate a risk with thiopurine dose adjustment based on monitoring of 6-TGN metabolites without also monitoring 6-MMPN.